When I started getting intimate with my first boyfriend, my mum decided to take matters into her own hands and booked an appointment to see the local GP. The appointment was so that I could get the Depo-Provera shot, a birth control injection that lasts three months. After the three months are done you have to go back and get another shot. We decided that it was a safer alternative to taking the pill in case I accidentally skipped one or took it at the wrong time.
I read up on the side effects of the injection. There was a lot about weight fluctuations, acne breakouts and irregular bleeding, but the NHS site reassured that my body would gradually adjust to the hormones. None of it seemed too extreme so I had no complaints.
Little did I know that this would be the understatement of the year.
I lost more blood in a year than in my entire life.
The side-effects were bad. Very very bad. I didn’t have breakouts and I haven’t gained a significant amount of weight, but it was the heavy periods and spotting that affected me the most. The thing about birth control is that the hormones can make you literally lose your period or give you regular bleeding. I was unfortunate enough to be the latter.
The first month after the injection, no blood was to be seen. Afterwards, however, that’s when the dam broke and the red river flowed free. I assumed it would be a normal period that lasted only a week. Then it carried over to two weeks, and another week until it became an entire month. I was scared shitless.
I was at uni, living alone and living away from home. I told my mum and she contacted the GP. They told me that this was normal. It was just my body adjusting to the hormones they said.
It carried on for the entire injection’s duration and before I knew it, it was time to get my second shot. I brought up the bleeding and they reassured me again that this was normal and that every woman reacted differently. So I sucked it up and hoped that the second shot would be when things balanced out. They didn’t. And this cycle carried on until my fourth shot.
I got the injection in September 2017 and I bled from October 2017 until December 2018. A whole year and two months of regular spotting and bleeding. Only after my fourth shot did things “balance out”.
Was it worth it? Well, it depends.
I was taking it for myself but I actually found it limiting me
For that entire year, I didn’t feel comfortable with my body. I’d gotten used to wearing pads but I still felt so uncomfortable. Simple activities like hitting the gym, swimming or going to the spa bothered me because I knew I was still bleeding. I started to use tampons in those instances, but even the ones for light bleeding hurt so much when I took them out. All I had was a small, yet constant trickle of blood (think of your period on your second to last day) so the tampon would often be on the drier side which hurt like a bitch when removing.
Another thing that also suffered was my sex life. I started using this new birth control because I wanted to be intimate with my boyfriend, without any pregnancy scares. We’d still use condoms but the birth control helped to keep any fears and unexpected babies at bay. My boyfriend joked that the reason the birth control was so effective was because it actually stopped people having sex in the first place.
Our sex life became limited mainly to foreplay. I knew that it wasn’t my fault but a part of me still felt bad. I felt bad because my partner wasn’t experiencing the full intimacy that we wanted to have together. In a way, I felt like a burden. I didn’t feel as sexy as I used to. I felt gross and would occasionally cry to myself, wondering if it disgusted him.
I expressed these concerns to my boyfriend and he reassured me that this wasn’t the case. Surprisingly it made our relationship stronger as it showed me that although he enjoyed sex, he was also here for me, supported me and prioritised my wellbeing over sexual intimacy. Every time he encouraged me I started to feel more confident and thankful that I had a man who was understanding and receptive to my problem.
Not everyone reacts the same way
As I’m writing this, I’m grateful that I can go into 2019 without constantly walking around in a pad – I actually forgot what that felt like and life has been so much better. Something that I learned from this experience was that all women have drastically different reactions and it’s because we all have different bodies. Women on online forums have shared that the Depo-Provera shot made them lose their period entirely. Others said that they had been constantly bleeding for six months. In this case, I think I was one of the extremes that ended up bleeding for 14 months straight.
If I could do things differently I’d want to explore other methods of birth control. Although my body’s finally adjusted to the shot, I had to go through so much before it finally happened. Girls, if one method of birth control isn’t working for you then I advise you to try the other options. There are so many methods that use different hormones. You’ll find one that your body has a reasonable reaction to and doesn’t make you feel like shit.